PHILIP M. BLATT, M.D.; ROGER L. LUNDBLAD, Ph.D.; HENRY S. KINGDON, M.D., Ph.D.; GEORGE McLEAN, M.D.; HAROLD R. ROBERTS, M.D.
Prothrombin complex concentrates are now available for use for treatment of bleeding complications associated with deficiencies of factors II, VII, IX, or X. The purpose of this report is to describe a patient who died immediately after the infusion of such a concentrate. Postmortem studies showed that the cause of death was diffuse thromboembolism. Laboratory studies on the concentrate were done after the patient's death and revealed the presence of "clot-accelerating factors." Their presence suggests that the infused material was thrombogenic. In view of the potential hazards associated with these concentrates, guidelines are suggested for their continued use.
BLATT PM, LUNDBLAD RL, KINGDON HS, et al. Thrombogenic Materials in Prothrombin Complex Concentrates. Ann Intern Med. 1974;81:766–770. doi: https://doi.org/10.7326/0003-4819-81-6-766
Download citation file:
Published: Ann Intern Med. 1974;81(6):766-770.
Results provided by:
Copyright © 2019 American College of Physicians. All Rights Reserved.
Print ISSN: 0003-4819 | Online ISSN: 1539-3704
Conditions of Use